Tornadoes · United States · Georgia · 2008

EF2 tornado, Carrollton, Georgia, May 11, 2008

This EF2 tornado ran 0.1 miles across Carroll County on May 11, 2008, touching down at 4:25 AM EDT and reaching 100 yards wide. It killed nobody, and did $7.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
May 11, 2008
Touchdown
4:25 AM EDT (08:25 UTC)
Lifted
4:26 AM EDT (08:26 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.1 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$7.0 million
County
Carroll County
Touchdown point
33.580, -84.958
Lift-off point
33.580, -84.957
Record number
0805110225-01

The damage survey

2 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 111 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A stationary front was draped across north Georgia early on May 10th with an active northwest flow aloft. Meanwhile...a vigorous short wave aloft was approaching the area from the southern plains. The stationary front provided the focus for two rounds of showers and thunderstorms, one early in the morning on the 10th and another in the afternoon. The activity tracked east-southeast with the upper flow aloft, mainly across north Georgia during the early morning and across central Georgia during the afternoon. An isolated strong supercell also tracked across the southern part of central Georgia during the evening. After a lull of convective activity for about four hours, intense multicell thunderstorms tracked into the area from Alabama after midnight and before dawn on the 11th. As these thunderstorms tracked across west central and central Georgia, 15 tornadoes were identified by subsequent surveys making this the most significant tornado outbreak to affect the area since the Katrina-associated tornadoes on August 29, 2005. Millions of dollars of property damage were reported as many homes were destroyed from these tornadoes from the western and southern suburbs of Atlanta southeastward across Macon, Dublin, and other counties in east central and southeast Georgia. Many of these counties were eligible for disaster assistance from the federal government.||In addition to the tornadoes and thunderstorm winds that caused extensive damage in dozens of counties across north and central Georgia during the early morning hours of May 11th, strong gradient winds developed on the back side of the strong cold front that moved through the area as low pressure intensified across the mid-Atlantic region. The strong winds combined with wet ground resulted in dozens of trees being blown down in some north Georgia counties. There were also two deaths as a result of downed trees in Barrow and Gwinnett county, all non-thunderstorm-related winds.

A survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia confirmed that yet a second brief spinup tornado, spawned by the same parent thunderstorm, touched down in Carroll county. This tornado affected eastern Carroll county, touching down near the Diamond Court Subdivision off Cross Plains-Hulett Road, about three miles south of Hulett. Again, this tornado was embedded within a much larger and extensive area of straight-line wind damage that tracked across much of central Carroll county from near Bowden to the Douglas county line, southeast of Hulett. One home was completely destroyed by this second tornado and another received significant damage. A number of other homes sustained minor to moderate roof damage. Again, the path length and path width of this tornado were also only 100 yards.||The combined damage from the two tornadoes and straight-line wind damage within Carroll county caused damages in excess of $10 million. Damages consisted of the destruction of three mobile homes, 18 mobile homes with major damage, and 16 mobile homes with minor damage. Thirty-five single family dwellings were destroyed, 211 single-family dwellings sustained major damage, and another 346 suffered minor damage. In addition, a total of four businesses were destroyed, 133 more which had major damage, and 31 suffering minor damage. A public works building was also destoyed. Finally, at least $800,000 in damages was reported to electric utility poles in Carroll county.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS FFC issued a tornado warning for this county at 08:25 UTC, 0 minutes before the tornado touched down, in force until 08:35 UTC.

The county was under a tornado watch, issued at 06:45 UTC and running to 09:58 UTC.

Issued (UTC)ExpiredProductOffice
18:11 UTC22:05 UTCTornado WatchFFC
20:19 UTC20:35 UTCSevere Thunderstorm WarningFFC
02:06 UTC06:45 UTCTornado WatchFFC
06:45 UTC09:58 UTCTornado WatchFFC
08:09 UTC08:45 UTCSevere Thunderstorm WarningFFC
08:21 UTC09:15 UTCSevere Thunderstorm WarningFFC
08:25 UTC08:35 UTCTornado WarningFFC
16:00 UTC04:00 UTCWind AdvisoryFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:03 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at May 11, 3:50 AM EDT, 35 minutes earlier.

Area forecast discussion, May 11, 3:50 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 AM EDT SUN MAY 11 2008

.SHORT TERM /TODAY THROUGH TUESDAY/...
STRONG LOW PRESSURE SYSTEM PROGD TO LIFT ACROSS THE OHIO VALLEY
REGION TODAY...PULLING A COLD FRONT ACROSS THE SOUTHEAST U.S.
FRONT PROGD TO PUSH INTO EXTREME NORTHWEST GEORGIA BY 12Z THIS MORNING
...NEARING AN ATL TO AHN LINE BY NOON...THEN MOVING OUT OF THE
COUNTY WARNING AREA BY DAYS END. WITH WIDESPREAD SHOWERS/TSTORMS
(SOME STORMS SEVERE) ALONG AND AHEAD OF THE FRONT...WILL GO WITH
LIKELY TO CATEGORICAL POPS MOST AREAS THIS MORNING...THEN
TAPERING POPS OFF FROM THE NORTHWEST DURING THE AFTERNOON WITH
THE HIGHEST POPS ACROSS SOUTHEAST SECTIONS. WINDS LOOK TO PICK UP
QUITE A BIT BEHIND THE FRONT THIS AFTERNOON AND WILL ISSUE WIND
ADVISORY FOR AFTERNOON INTO THIS EVENING FOR MUCH OF THE AREA.
FRONT CONTINUES TO PUSH ACROSS SOUTH GEORGIA TONIGHT BUT MODELS
MAINTAIN SOME DEEPER MOISTURE ACROSS THE EXTREME NORTH IN WRAP-
AROUND. WILL CARRY SLIGHT CHANCE POPS MAINLY IN THE MOUNTAINS TO
COVER ANY LINGERING SHOWERS. LOW PRESSURE SYSTEM CONTINUES TO MOVE
UP ACROSS THE NEW ENGLAND STATES MONDAY AS HIGH PRESSURE BUILDS
EAST FROM TEXAS. COOLER AIRMASS SETTLE IN OVER THE STATE MONDAY
WITH HIGHS RUNNING SOME 5 TO 10 DEGREES BELOW NORMAL. DRY FORECAST
CONTINUES TUESDAY AS SURFACE HIGH MOVES ACROSS THE STATE WITH
TEMPERATURES RETURNING BACK TO MORE NORMAL LEVELS.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
EXTENDED PROGS SIMILAR WITH HIGH PRESSURE BEGINNING TO SHIFT OFF
THE SOUTHEAST COAST TUESDAY NIGHT AS THE NEXT STORM SYSTEM PUSHES
ACROSS THE CENTRAL U.S. LATEST GFS RUN SHOW DEEPER MOISTURE
SPREADING INTO NORTH GEORGIA WEDNESDAY AS A WEAK IMPULSE SKIRTS
ACROSS THE TENNESSEE VALLEY. FRONT PUSHES INTO NORTH GEORGIA
WEDNESDAY NIGHT THEN APPEAR TO BECOME STATIONARY ACROSS THE AREA
INTO FRIDAY AS SERIES OF WEAK IMPULSES MOVE ACROSS THE SOUTHEAST.
UNSETTLED WEATHER LOOK TO CONTINUE UNTIL FRONT PUSHES SOUTH OF THE
COUNTY WARNING AREA SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          77  50  74  47  77 /  80   5   0   5   5
ATLANTA         77  51  71  51  79 /  70   5   0   5   5
BLAIRSVILLE     68  46  67  41  75 /  80  20  10   5   5
CARTERSVILLE    74  47  72  44  78 /  60  10   5   5   5
COLUMBUS        83  57  78  51  85 /  70   0   0   5   5
GAINESVILLE     77  51  71  49  76 /  80  20  10   5   5
MACON           84  49  79  47  82 /  70   0   0   5   5
ROME            74  49  78  46  82 /  50  10   5   5   5
PEACHTREE CITY  77  47  73  43  81 /  70   0   0   5   5
VIDALIA         84  53  79  50  81 /  80   0   0   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO MIDNIGHT EDT TONIGHT FOR MUCH
OF NORTH AND CENTRAL GEORGIA.

&&

49
Hazardous weather outlook, May 11, 3:00 AM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 AM EDT SUN MAY 11 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
300 AM EDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...EARLY THIS MORNING
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED THROUGH 6 AM THIS
MORNING ACROSS NORTH AND CENTRAL GEORGIA AND WILL LIKELY CONTINUE
INTO THE AFTERNOON.

.SYNOPSIS...
A STRONG WARM FRONT WAS LOCATED THIS MORNING FROM NEAR CARROLLTON TO
GRIFFIN TO MILLEDGEVILLE TO LOUISVILLE AND WAS MOVING SLOWLY NORTH.
STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING PARALLEL AND JUST
NORTH OF THE WARM FRONT. A COLD FRONT LOCATED IN ALABAMA WILL MOVE
EAST INTO GEORGIA LATER THIS MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE LARGE HAIL. DAMAGING WINDS AND ISOLATED
TORNADOES ARE ALSO POSSIBLE IF STORMS CAN TAP THE LOWEST LEVELS OF
THE ATMOSPHERE.

.DISCUSSION...
INSTABILITY WILL INCREASE AS THE WARM FRONT LIFTS NORTH. MOST
UNSTABLE CAPE VALUES WILL RANGE FROM 800 TO 1500 NORTH OF THE WARM
FRONT WITH MIXED LAYER CAPE VALUES FROM 1000 TO 2000 ALONG AND SOUTH
OF THE WARM FRONT. VERTICAL WIND SHEAR WILL BE MODERATE TO STRONG
NORTH OF THE WARM FRONT IF STORMS CAN TAP THE BOUNDARY LAYER WINDS.
THIS WILL NOT BE LIKELY THIS TIME OF DAY.  ALONG AND SOUTH OF THE
WARM FRONT...VERTICAL WIND SHEAR WILL STILL REMAIN MODERATELY STRONG
WITH 0 TO 3 KILOMETER HELICITY VALUES OF AROUND 75 TO 150.

INITIALLY ELEVATED STRONG STORMS IN NORTH GEORGIA WILL PRODUCE LARGE
HAIL. HOWEVER...IF STORMS CAN TAP INTO THE BOUNDARY LAYER AND
SUFFICIENT INSTABILITY EXISTS...THERE WILL BE A THREAT OF DAMAGING
WINDS AS WELL AS ISOLATED TORNADOES. THIS WILL BE MOST LIKELY ACROSS
AREAS ALONG AND SOUTH OF THE WARM FRONT...GENERALLY SOUTH OF A
CEDARTOWN TO ATLANTA TO CRAWFORDVILLE LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE STORMS THIS MORNING WILL PERSIST INTO SUNDAY AFTERNOON AS THE
COLD FRONT MOVES EAST INTO CENTRAL GEORGIA. THE THREAT FOR LARGE
HAIL...DAMAGING WINDS AND TORNADOES WILL PERSIST AS THE ATMOSPHERE
BECOMES MORE UNSTABLE.  THUNDERSTORMS WILL ALSO BE POSSIBLE ON
WEDNESDAY...THURSDAY AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS THIS MORNING ACROSS
NORTH AND CENTRAL GEORGIA AND AGAIN FOR THIS AFTERNOON MAINLY ACROSS
CENTRAL GEORGIA AS THE COLD FRONT MOVES EAST.

In the hours before

Special weather statement, May 11, 2:43 AM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
243 AM EDT SUN MAY 11 2008

GAZ016-110700-
243 AM EDT SUN MAY 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN WHITE COUNTY UNTIL
300 AM EDT...

AT 240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LEAF...MOVING NORTHEAST AT 44 MPH.  THIS
STORM IS CAPABLE OF PRODUCING PEA SIZED HAIL AS IT MOVES ACROSS
WHITE COUNTY.
Local storm report, May 11, 2:49 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 AM     HAIL             EAST POINT              33.67N 84.47W
05/11/2008  E0.75 INCH       FULTON             GA   PUBLIC

&&

RAB
Local storm report, May 11, 2:58 AM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
258 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     HAIL             6 S CONYERS             33.58N 84.01W
05/11/2008  E0.75 INCH       ROCKDALE           GA   COUNTY OFFICIAL

&&

RAB
Special weather statement, May 11, 2:59 AM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 AM EDT SUN MAY 11 2008

GAZ034-047-110730-
259 AM EDT SUN MAY 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN WALTON AND
GWINNETT COUNTIES UNTIL 330 AM EDT...

AT 258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM LILBURN TO SOCIAL CIRCLE...MOVING
NORTHEAST AT 37 MPH.  THESE STORMS HAVE WEAKENED TO BELOW SEVERE
LIMITS...BUT ARE STILL CAPABLE OF PRODUCING PEA SIZED HAIL AND GUSTY
WINDS UP TO 40 MPH.  IF THEY REINTENSIFY...WARNINGS MAY BE REISSUED.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.
Local storm report, May 11, 3:41 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
341 AM EDT SUN MAY 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             GOOD HOPE               33.78N 83.61W
05/11/2008  E1.00 INCH       WALTON             GA   PUBLIC

&&

RAB
Special weather statement, May 11, 4:07 AM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
407 AM EDT SUN MAY 11 2008

GAZ030>032-042>044-053-110830-
407 AM EDT SUN MAY 11 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN COWETA...
DOUGLAS...CARROLL...PAULDING...POLK...COBB AND FULTON COUNTIES UNTIL
430 AM EDT...

AT 404 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ROCKMART TO 9 MILES SOUTHWEST OF
GRANTVILLE...MOVING EAST AT 45 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS COWETA...
DOUGLAS...CARROLL...PAULDING...POLK...COBB AND FULTON COUNTIES
THROUGH 430 AM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE YORKVILLE...VAN WERT...HANNAH...HANDY...FAIRPLAY...
WHITESBURG...VILLA RICA...ROCKMART...ARAGON...BRASWELL...WINSTON...
STEPHENS CROSSROADS...SARGENT...ROSCOE AND NEW GEORGIA.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

8.4 hours before the tornado, 48 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1834 joules per kilogram, CIN -10, lifted condensation level 852 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 138 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1834 J/kg
Mixed-layer CIN
-10 J/kg
Surface CAPE
2489 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
2.1
Supercell composite
11.1
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

3.6 hours after it, 48 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 43 joules per kilogram, CIN -161, lifted condensation level 759 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 53 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-161 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
48 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

The radar

The Atlanta radar (KFFC), 44 km away, was scanning. The volume nearest the touchdown began at 08:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
06:15 UTCHAIL 1FairburnFulton, GAHAD BEEN HAILING FOR 10-15 MINUTES.
06:25 UTCHAIL 1.75College ParkFulton, GAHAIL HAD BEEN OCCURRING FOR SEVERAL MINUTES.
06:27 UTCHAIL 0.75East PointFulton, GA
08:05 UTCTSTM WND DMG2 Ne La GrangeTroup, GAPOSSIBLE TORNADO DAMAGED OR DESTROYED AT LEAST 2 HOMES ON 400 BLOCK OF HINES ROAD AND ON WILLOWOOD ROAD.
08:05 UTCTORNADO2 Ne La GrangeTroup, GAPOSSIBLE TORNADO DAMAGED OR DESTROYED AT LEAST 2 HOMES ON 400 BLOCK OF HINES ROAD AND ON WILLOWOOD ROAD.
08:08 UTCTORNADO 25 Ne La GrangeTroup, GATORNADO TOUCHED DOWN JUST OFF HWY 29 AT WILLOWWOOD RD. DAMAGE PATH ABOUT 1 MILE LONG AND 150 YARDS WIDE. 3 HOMES DAMAGED...A WELL HOUSE DESTROYED AND NUMEROUS TRESS SNAPPED OR UPROOTED.
08:08 UTCTORNADO 29 W CarrolltonCarroll, GATHE FIRST OF TWO BRIEF EF2 TORNADO SPINUPS OCCURRED WEST OF CARROLLTON IN THE JONESVILLE AREA. ROOFS WERE COMPLETELY BLOWN OFF TWO HOMES AND NUMEROUS TREES WERE DOWNED.
08:10 UTCTSTM WND DMG8 Ene La GrangeTroup, GAPOSSIBLE TORNADO TOOK ROOF OFF HOME AT PERKINS AND KEITH ROAD.
08:10 UTCTORNADO8 Ene La GrangeTroup, GAPOSSIBLE TORNADO TOOK ROOF OFF HOME AT PERKINS AND KEITH ROAD.
08:15 UTCTSTM WND DMG4 W CarrolltonCarroll, GASEVERAL STRUCTURES WERE DAMAGED ALONG HIGHWAY 166 BETWEEN BOWDEN AND CARROLTON.
08:15 UTCTORNADO 24 S HogansvilleTroup, GATORNADO TOUCHED DOWN NEAR 1112 PERKINS RD WHERE IT DAMAGED A HOUSE AND TOSSED TWO PICKUP TRUCKS...ONE 40 FT AND THE OTHER 60 FT. AT 1117 PERKINS RD AND ALONG DUCHESNE LANE...1 HOME HAD THE ROOF COMPLETELY LIFTED OFF AND
08:15 UTCTORNADO 24 W CarrolltonCarroll, GAWIDESPREAD STRAIGHT-LINE WIND DAMAGE ALONG A 25 MILE LONG PATH...UP TO THREE MILES WIDE AT POINTS...FROM NEAR BOWDEN...THROUGH CARROLLTON...TO THE DOUGLAS COUNTY LINE...ROUGHLY ALONG AND NEAR GA 166. TWO BRIEF EF2 TORNAD
08:19 UTCTSTM WND DMG1 E CarrolltonCarroll, GAPOSSIBLE TORNADO HAS CAUSED SIGNIFICANT TREE AND STRUCTURE DAMAGE ON THE EAST SIDE OF CARROLLTON NEAR LAKE CARROLL.
08:19 UTCTORNADO 21 E CarrolltonCarroll, GASECOND BRIEF EF2 TORNADO SPINUP ON EAST SIDE OF CARROLLTON WITH SEVERAL HOMES SUSTAINING MODERATE DAMAGED...ONE COMPLETELY DESTROYED. FURTHER DOCUMENTATION NOTED IN PREVIOUS REPORT FOR EF2 TORNADO IN CARROLL COUNTY.
08:20 UTCTORNADO 210 Nw GreenvilleMeriwether, GATHIS TORNADO INITIALLY TOUCHED DOWN IN TROUP COUNTY AND TRACKED INTO NW MERIWETHER COUNTY. NUMEROUS TREES WERE SNAPPED AND UPROOTED AND 1 SHED WAS DESTROYED. WIND DAMAGE WAS ALSO NOTED TO A FEW HOMES FROM THE SAINT MARKS
08:20 UTCTORNADO 24 Sse HogansvilleTroup, GATORNADO TOUCHED DOWN NEAR 1112 PERKINS RD WHERE IT DAMAGED A HOUSE AND TOSSED TWO PICKUP TRUCKS...ONE 40 FT AND THE OTHER 60 FT. AT 1117 PERKINS RD AND ALONG DUCHESNE LANE...1 HOME HAD THE ROOF COMPLETELY LIFTED OFF AND
08:22 UTCTSTM WND DMG2 W Saint MarksMeriwether, GAPOSSIBLE TORNADO KNOCKED DOWN SEVERAL TREES AND DAMAGED HOMES FROM THE SAINT MARKS AREA TO US 27 ACROSS NORTHERN PART OF COUNTY.
08:25 UTCTORNADO 27 E CarrolltonCarroll, GATHE SECOND OF TWO BRIEF TORNADOES OCCURRED IN THE DIAMOND COURT SUBDIVISION OFF CROSS PLAINS HULETT ROAD. TWO HOMES WERE SIGNFICANTLY DAMAGED...ONE COMPLETELY DESTROYED. SEVERAL HOMES RECEIVED MINOR TO MODERATE ROOF DAMA
08:30 UTCTSTM WND DMGFairplayDouglas, GANUMEROUS TREES AND POWERLINES ARE DOWN IN FAIRPLAY. SEVERAL HOMES HAVE RECEIVED DAMAGE FROM WINDS AND TREES FALLING ON THEM. POSSIBLE TORNADO.
08:50 UTCTSTM WND DMG2 N FairburnFulton, GAPOSSIBLE TORNADO KNOCKED DOWN SEVERAL TREES AND DAMAGED STRUCTURES NEAR SOUTH FULTON PARKWAY ON THE NORTH SIDE OF FAIRBURN.
08:50 UTCTSTM WND DMG4 N FairburnFulton, GASEVERAL TREES AND DAMAGED STRUCTURES NEAR SOUTH FULTON PARKWAY ON THE NORTH SIDE OF FAIRBURN. THE NWS SURVEY TEAM HAS CONCLUDED THAT STRAIGHT-LINE WINDS PRODUCED THE DAMAGE IN SW FULTON COUNTY NORTH OF FAIRBURN.
08:50 UTCTORNADO2 N FairburnFulton, GAPOSSIBLE TORNADO KNOCKED DOWN SEVERAL TREES AND DAMAGED STRUCTURES NEAR SOUTH FULTON PARKWAY ON THE NORTH SIDE OF FAIRBURN.
08:53 UTCTSTM WND DMG4 N FairburnFulton, GAPOSSIBLE TORNADO HEAVILY DAMAGED HOME AT 4800 BLOCK OF TRIGGER LANE.
08:53 UTCTORNADO4 N FairburnFulton, GAPOSSIBLE TORNADO HEAVILY DAMAGED HOME AT 4800 BLOCK OF TRIGGER LANE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of May 11, 2008

41 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 112:36 AM CDTEF1Cleburne, AL3.81,000$1.8 million
May 112:47 AM CDTEF1Cleburne, AL2.3150$50,000
May 114:08 AM EDTEF2Carroll, GA0.1100$2.0 million
May 114:08 AM EDTEF2Troup, GA1.0150$80,000
May 114:09 AM EDTEF0Edgefield, SC4.080
May 114:18 AM EDTEF2Troup, GA3.8300$80,000
May 114:31 AM EDTEF0Aiken, SC3.560
May 115:17 AM EDTEF2Clayton, GA17.5100$7.5 million
May 115:28 AM EDTEF0Aiken, SC1.050
May 115:50 AM EDTEF2Bibb, GA18.4100$5.0 million
May 116:07 AM EDTEF0Aiken, SC7.850
May 116:15 AM EDTEF1Twiggs, GA24.8100$4.0 million
May 116:36 AM EDTEF2Laurens, GA13.825022$1.4 million
May 116:44 AM EDTEF1Johnson, GA10.15815$16 million
May 116:45 AM EDTEF0Washington, GA33.6440$5.2 million
May 116:58 AM EDTEF1Laurens, GA0.4200$900,000
May 117:01 AM EDTEF2Johnson, GA7.58803$7.8 million
May 117:11 AM EDTEF3Treutlen, GA7.7150$225,000
May 117:20 AM EDTEF2Toombs, GA1.11503$500,000
May 117:33 AM EDTEF0Jenkins, GA1.71,2001$50,000
May 117:35 AM EDTEF3Toombs, GA7.32002$1.0 million
May 118:10 AM EDTEF1Bulloch, GA2.3300$125,000
May 118:25 AM EDTEF0Madison, IN0.110$15,000
May 118:30 AM EDTEF0Hampton, SC0.325
May 119:15 AM EDTEF1Whitley, KY1.6400$100,000
May 119:52 AM EDTEF4Darien tornado, GA11.07009$13 million
May 1110:20 AM EDTEF1Carter, KY1.3100$300,000
May 1110:27 AM EDTEF1Leslie, KY0.370$25,000
May 111:10 PM EDTEF0Madison, OH1.820$10,000
May 112:40 PM EDTEF1Glynn, GA5.2200
May 114:30 PM EDTEF0Burke, NC0.120
May 114:48 PM EDTEF0Lincoln, NC0.120
May 116:03 PM EDTEF0New Hanover, NC0.110
May 116:12 PM EDTEF2Charleston, SC12.01,760$1.2 million
May 116:19 PM EDTEF0Cabarrus, NC0.120
May 116:25 PM EDTEF2Bertie, NC15.02002$1.0 million
May 116:57 PM EDTEF2Onslow, NC5.01006$155,000
May 117:28 PM EDTEF0Onslow, NC0.220
May 118:06 PM EDTEF1Carteret, NC2.730$30,000
May 118:17 PM EDTEF0Carteret, NC0.330$10,000
May 118:27 PM EDTEF0Carteret, NC0.110

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.